Alert archive / Nevada / Flash Flood Warnings in 2018
Flash Flood Warning 29, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Oct 3, 2018, 2:38 PM PDT for Lander County, Nevada. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2018, 2:38 PM PDT (21:38 UTC)
- Expired
- Oct 3, 2018, 8:45 PM PDT
- In force
- 6 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Lander County, NV
The radar
The Elko radar (KLRX), 146 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578
WGUS55 KLKN 032138
FFWLKN
NVC015-040045-
/O.NEW.KLKN.FF.W.0029.181003T2138Z-181004T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
238 PM PDT WED OCT 3 2018
The National Weather Service in Elko Nevada has issued a
* Flash Flood Warning for...
South central Lander County in north central Nevada...
* Until 545 PM PDT.
* At 237 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one to two inches of rain
have already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Railroad Pass and portions of Highway 50 west of Austin and east
of New pass Summit.
Additional rainfall amounts of one half to one inch are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3967 11700 3941 11726 3920 11736 3923 11756
3941 11749 3973 11726
$$
943 follow-up statements
400
WGUS75 KLKN 032307
FFSLKN
Flash Flood Statement
National Weather Service Elko NV
407 PM PDT WED OCT 3 2018
NVC015-040045-
/O.CON.KLKN.FF.W.0029.000000T0000Z-181004T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-
407 PM PDT WED OCT 3 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
SOUTH CENTRAL LANDER COUNTY...
At 405 PM PDT, Doppler radar indicated thunderstorms producing
moderate to heavy rain across the warned area. Up to two inches of
rain have already fallen. Flash flooding is expected to continue.
Some locations that will experience flooding include...
Railroad Pass and portions of Highway 50 west of Austin and east of
New pass Summit.
Additional rainfall amounts of one quarter of an inch are possible
in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3967 11700 3941 11726 3920 11736 3923 11756
3941 11749 3973 11726
$$
JRM649
WGUS55 KLKN 040026
FFWLKN
NVC015-040345-
/O.EXT.KLKN.FF.W.0029.000000T0000Z-181004T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
526 PM PDT WED OCT 3 2018
The National Weather Service in Elko Nevada has extended the
* Flash Flood Warning for...
South central Lander County in north central Nevada...
* Until 845 PM PDT.
* At 525 PM PDT, Doppler radar indicated showers and thunderstorms
producing heavy are moving back into the warned area. Up to two
inches of rain have already fallen. Flash flooding is already
occurring.
* Some locations that will experience flooding include... Railroad
Pass and portions of Highway 50 west of Austin and east of New
pass Summit.
Additional rainfall amounts of up to one half inch are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3967 11700 3941 11726 3920 11736 3923 11756
3941 11749 3973 11726
$$
JRM058
WGUS75 KLKN 040341
FFSLKN
Flash Flood Statement
National Weather Service Elko NV
841 PM PDT WED OCT 3 2018
NVC015-040350-
/O.EXP.KLKN.FF.W.0029.000000T0000Z-181004T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-
841 PM PDT WED OCT 3 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LANDER COUNTY WILL
EXPIRE AT 845 PM PDT...
The heavy rain has ended and any flood waters are receding. Minor
flooding of washes and rural dirt roads are possible. Use caution if
driving in these areas.
LAT...LON 3967 11700 3941 11726 3920 11736 3923 11756
3941 11749 3973 11726
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 12:14 PM PDT, 2 hours 24 minutes earlier.
Area forecast discussion, Oct 3, 12:14 PM PDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Elko NV 1214 PM PDT Wed Oct 3 2018 .SYNOPSIS...An active weather pattern will continue across the region through the middle of next week. Scattered showers and isolated thunderstorms will continue through this evening with the threat of localized flash flooding. Snow levels will drop over the next several days as cooler temperatures move into the state but accumulating valley snow is not expected. && .SHORT TERM...This afternoon through Friday Main Concern or Impact: Flash Flood on Burn Scars today and this evening Brief synoptic overview: Occluded frontal system with a 568dm 500mb low off the central CA coast lift northeast over southern NV today, pulling a 110kt jet max into southern areas of the CWA. This creates a nice area of diffluence aloft over the area this afternoon and evening (hence the marginal areas for severe thunderstorms over the area). Meanwhile, a cold frontal boundary nears the Pacific NW by tonight as it pushes eastward. By tomorrow afternoon, the frontal boundary begins to sagged southeast across the area, eventually exiting the CWA by late Thursday night. Another frontal (more aloft) boundary approaches the area from the north by Friday afternoon. This is more of an insider slider due to the stronger jet on the backside of the 500mb trof instead of the front. Changes to Previous Forecast: Minor adjustments to POPs, QPF, and snow levels...nothing significant. Forecast Confidence & Model Discussion: Overall confidence is above average as models are in good agreement with overall pattern. Normal differences exist on precip amounts due to convective nature. Sensible Weather/Impacts: Precip Showers and thunderstorms today with heavy rain possible, therefore the flash flood watch continues. A few storms maybe strong also. Showers continue overnight and through tomorrow afternoon, before tapering off. A few afternoon showers possible in western Humboldt by Friday afternoon. Areas across the north above 7500 could see snow mix with rain at time tomorrow but accumulating snows stay closer to 10,000ft. Fog potential is low tonight but could more of an issues tomorrow night (freezing) due to less cloud cover. Winds No issues. Winds do pick up tomorrow out of the southwest ahead of front before turning more northwest behind it. Temps High temps staying below average (60s). Overnight lows should be mild tonight (40s and 50s) before falling near average by Friday morning (30s to low 40s) .LONG TERM...Friday night through next Wednesday. An unsettled weather pattern will continue into next week. A drier, more stable air mass brought in by the weak front that will move through the region Thursday will allow mostly dry conditions across the state Friday. A more robust cold front with an impressive upper-level trough will move through the state Saturday lowering snow levels with valley rain and mountain snow across much of the state Saturday before moving to far eastern Nevada Sunday. Monday looks mostly dry with yet another short wave rotating around the main trough moving through the Great Basin Tuesday. No big wind threat with the exception being under northwest flow with enhanced downslope potential for the Wendover area Sunday. Temperatures will be cooler than normal by a good margin with 50s and 60s for highs and lows in the 20s and 30s. && .AVIATION...Widespread showers and isolated thunderstorms will persist across much of the state through this evening. MVFR VIS and CIG conditions at times are possible with the heavier showers and thunderstorms along with wind gusts up to 25kts. Fog is also a possibility after 0600Z to before sunrise although it should not be widespread and confined to valleys. && .FIRE WEATHER...Many areas receive another round of wetting rains today through tomorrow evening. Burns scars are once again a concern to heavy rain potential today. By tomorrow afternoon snow levels drop to near 7500 AGL in the north to 9000 AGL in central NV. Accumulating snow levels will remain much higher (AOB 10,000ft). Drier conditions for Friday before another round of wetting rains and high mountain snows occurs Friday night through Saturday. && .LKN WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM PDT this evening for Northeastern Nye County-Northern Elko County-Northern Lander County and Northern Eureka County-Northwestern Nye County-Ruby Mountains/East Humboldt Range-South Central Elko County-Southern Lander County and Southern Eureka County-Southwestern Elko County-White Pine County. && 85/93/93/85
In the hours before
Special weather statement, Oct 3, 1:21 PM PDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Elko NV 121 PM PDT WED OCT 3 2018 NVZ035-037-032100- Southern Lander County and Southern Eureka County NV- White Pine County NV- 121 PM PDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND SOUTHEASTERN EUREKA COUNTIES UNTIL 200 PM PDT... At 121 PM PDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Pinto Summit, moving north at 25 mph. Wind gusts 40 to 50 mph as well as small hail will be possible with this storm. Locations impacted include... Pancake Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3925 11572 3931 11594 3965 11589 3952 11546 TIME...MOT...LOC 2021Z 199DEG 23KT 3936 11580 CS
Special weather statement, Oct 3, 1:33 PM PDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Elko NV
133 PM PDT WED OCT 3 2018
NVZ037-032115-
Southern Lander County and Southern Eureka County NV-
133 PM PDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL
215 PM PDT...
At 133 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles south of New Pass Summit, moving northeast at 15 mph.
Wind gusts 40 to 50 mph and small hail will be possible with this
storm.
Locations impacted include...
New Pass Summit and Railroad Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3931 11757 3953 11751 3956 11748 3957 11749
3961 11748 3962 11746 3964 11747 3972 11745
3959 11705 3924 11736
TIME...MOT...LOC 2033Z 202DEG 20KT 3935 11743
CSSpecial weather statement, Oct 3, 1:42 PM PDT, 56 minutes before
Special Weather Statement National Weather Service Elko NV 142 PM PDT WED OCT 3 2018 NVZ037-032130- Southern Lander County and Southern Eureka County NV- 142 PM PDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND SOUTHWESTERN EUREKA COUNTIES UNTIL 230 PM PDT... At 141 PM PDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Hickison Summit, moving northeast at 15 mph. Wind gusts 40 to 50 mph and small hail will be possible with this storm. Locations impacted include... Antelope Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3939 11645 3946 11667 3985 11660 3965 11602 TIME...MOT...LOC 2041Z 202DEG 14KT 3950 11653 CS
Local storm report, Oct 3, 2:31 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
231 PM PDT WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 1 SE ELY 39.24N 114.87W
10/03/2018 E0.25 INCH WHITE PINE NV PUBLIC
PUBLIC REPORTED HAIL OF 0.25 INCHES.
&&
SHThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 6:04 PM PDT | Special Weather Statement | LKN | 41 min | |
| Oct 2, 9:18 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Oct 3, 2:49 AM PDT | Flash Flood Watch | LKN | Elko, Eureka, Lander, Nye, White Pine | 19 hr |
| Oct 3, 1:21 PM PDT | Special Weather Statement | LKN | 39 min | |
| Oct 3, 1:33 PM PDT | Special Weather Statement | LKN | Lander | 42 min |
| Oct 3, 1:42 PM PDT | Special Weather Statement | LKN | Eureka | 48 min |
| Oct 3, 1:43 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 47 min |
| Oct 3, 2:32 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 43 min |
| Oct 3, 2:59 PM PDT | Special Weather Statement | LKN | 46 min | |
| Oct 3, 3:12 PM PDT | Special Weather Statement | LKN | Lander | 48 min |
| Oct 3, 3:15 PM PDT | Special Weather Statement | LKN | 45 min | |
| Oct 3, 3:57 PM PDT | Special Weather Statement | LKN | Lander | 48 min |
| Oct 3, 4:03 PM PDT | Flash Flood Warning | LKN | Elko | 6 hr |
| Oct 3, 4:05 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Lander | 40 min |
| Oct 3, 4:18 PM PDT | Flash Flood Warning | LKN | Lander | 6 hr |
| Oct 3, 4:37 PM PDT | Special Weather Statement | LKN | Elko | 38 min |
| Oct 3, 4:48 PM PDT | Special Weather Statement | LKN | 42 min | |
| Oct 3, 4:53 PM PDT | Special Weather Statement | LKN | Eureka | 52 min |
Nearby
Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.